Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 61, NWS JSJ

October 3, 2022

NWS JSJ issued this flash flood warning at Oct 3, 2022, 3:06 PM CDT. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2022, 3:06 PM CDT (20:06 UTC)
Expired
Oct 3, 2022, 4:17 PM CDT
In force
71 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 74 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

212 
WGCA52 TJSJ 032006
FFWSJU
PRC141-032130-
/O.NEW.TJSJ.FF.W.0061.221003T2006Z-221003T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
406 PM AST Mon Oct 3 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Utuado County in Puerto Rico...

* Until 530 PM AST.

* At 406 PM AST, River gauges indicate that Rio Tanama is almost at 
  flood stage and additional runoff is expected. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1832 6682 1832 6677 1835 6673 1831 6672
      1832 6664 1821 6668 1823 6675 1826 6679
      1823 6681 1825 6682

FLASH FLOOD...RADAR INDICATED

$$

ERG
1 follow-up statement
319 
WGCA72 TJSJ 032117
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
517 PM AST Mon Oct 3 2022

PRC141-032127-
/O.CAN.TJSJ.FF.W.0061.000000T0000Z-221003T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Utuado PR-
517 PM AST Mon Oct 3 2022

...FLASH FLOOD WARNING IS CANCELLED FOR UTUADO...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1832 6682 1832 6677 1835 6673 1831 6672
      1832 6664 1821 6668 1823 6675 1826 6679
      1823 6681 1825 6682

$$

ERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 10:26 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Oct 3, 10:26 AM CDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1126 AM AST Mon Oct 3 2022

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 1123 AM AST Mon Oct 3 2022

No significant changes to the forecast or reasoning. Heat index
values already reached or surpass 100 degrees Fahrenheit across
urban and coastal areas. A few showers are now moving across the
eastern portions of PR, while the rest of the islands have mostly
sunny skies. Moisture remains over the region, with the 12Z upper
air sounding showing precipitable water at 2.06 inches. The wind
flow over the region is relatively light out from the east-
Southeast. As such, showers are likely for the northwest and
interior portions of Puerto Rico and are expected to be generally
slow moving. Locally high rainfall totals are possible.

&&

.AVIATION...
Issued at 1123 AM AST Mon Oct 3 2022

VFR conditions will prevail across all terminals through the
forecast period. SHRA/TSRA will developed over the interior and
NW-PR btwn 03/17-23z. This activity will required TEMPO MVFR conds
at TJBQ. VCTS remains possible at TJPS during this period. East
to southeast winds will continue at 8-12 kt, with sea breeze
variations aft 03/14z.

&&

.MARINE...
Issued at 1123 AM AST Mon Oct 3 2022

Winds are gentle to moderate out from the east to east-southeast.
Local buoys are indicating seas of 4 feet or less. Mariners should
exercise caution due to afternoon thunderstorm activity over the
northwest and west PR.

&&

.SYNOPSIS...Unsettled weather conditions will continue throughout
the local area with very active afternoons accompanied by heavy
rainfall and thunderstorm. A tropical wave will cross the region
by Tuesday promoting unstable weather conditions. A slight patch
of drier air will arrive to the islands on Thursday, but then
after a wetter weather pattern will return.

&&

.SHORT TERM...Today through Wednesday...

A TUTT-low will remain northeast of the region while a weak mid-to-
upper-level ridge builds over and west of the area through the short
term period. At the surface, a high pressure over the central
Atlantic will continue to promote light southeasterly trades today,
increasing between 10-15 kt and more easterly on Tuesday and
Wednesday. PWAT content is expected to remain at or above normal
values during the next few days. This available moisture will
combine with daytime heating and the sea breeze convergence,
resulting in shower and thunderstorm development each afternoon.
Today, mainly over central and west/northwest Puerto Rico and as
well over isolated areas of northern PR. In addition, a TUTT-induced
low-level trough is expected to cross the region between Tuesday and
Wednesday. This will further increase moisture content and enhance
early morning convection between the U.S. Virgin Islands and eastern
PR, followed by an increase in areal coverage of afternoon
convection across PR. Urban and small stream flooding can be
expected each day with the thunderstorms.

Maximum temperatures today are forecast to reach the low 90s across
urban areas of northern, western and southwestern PR. The heat index
could reach 108F between Arecibo and Dorado, where a Heat Advisory
is in effect from 1100 AM AST through 300 PM AST.

&&

.LONG TERM...Thursday through Tuesday...

A Tropical Upper Tropospheric Trough (TUTT) located northeast of the
local islands will continue to interact with the available
moisture to support and enhance unstable weather conditions
across the local area. By Thursday, the latest models guidance
(GFS and ECMWF) shows a slightly drying weather pattern.
Nonetheless, the TUTT will continue to move towards the
northeastern Caribbean during this time. Expect active afternoons
with the potential for thunderstorms and heavy rain. With the
expected activity and saturated soils from the previous rains, the
threat for thunderstorms, urban and small stream flooding, even
mudslides will continue until the early next week. Precipitable
Water Content (PWAT) values will range between 1.70 to 2.10 inches
which indicate a moisture pattern that will continue across the
area, just ahead of a tropical wave on Monday. For Tuesday
onwards, the models are showing and interaction with the TUTT and
the tropical wave, the is a high uncertainty to determine the
impacts associated with these events but unstable weather
conditions will persist for the second half of the long-term.

&&

.AVIATION...Mainly VFR conditions are expected to prevail across all
terminals through the forecast period. However, SHRA/TSRA is
expected to develop btw 03/18-21z over the interior and
west/northwest PR, which may cause tempo MVFR conds at TJBQ. VCTS is
possible at TJPS during this period. East to southeast winds will
continue at 8-12 kt, with sea breeze variations aft 03/14z.

&&

.MARINE...Mariners can expect gentle to moderate winds and seas
at 4 feet or below that will persist through at least today.
Showers and isolated thunderstorms are expected to develop every
afternoon this could result in gusty winds and locally
deteriorated conditions.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 3 PM AST this afternoon for PRZ005.

VI...None.
&&

SHORT TERM...CAM
PUBLIC DESK/TRANSLATIONS....ICP
PUBLIC DESK...RC
Hazardous weather outlook, Oct 3, 4:43 AM CDT, 10 hours 23 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
443 AM AST lunes 3 de octubre de 2022

AMZ710>745-PRZ001>013-040915-
San Juan y Vecindad-Noreste-Sureste-Este
Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las
aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
443 AM AST lunes 3 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

.Rayos...Tronadas de aisladas son posibles en el interior y oeste
de Puerto Rico. Mantengase pendiente a las tronadas en su area y
preparese a buscar refugio.

.Lluvia excesiva...Inundaciones de areas urbanas, carreteras y
riachuelos. Inundaciones repentinas aisladas son posibles.

.Calor excesivo...Indices de calor alrededor de 108 grados a
traves del centro norte de Puerto Rico. Es probable el agotamiento
por calor con exposicion prolongada. Golpe de calor es posible.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
son posibles en la zona de olas rompientes particularmente en la
costa este y norte de Puerto Rico.

.DIAS DOS HASTA EL SIETE...martes a domingo

Existe un riesgo ligero de calor excesivo existe para las
elevaciones bajas del norte central de Puerto Rico el miercoles y
durante el fin de semana. Existe un riesgo elevado de lluvia
excesiva hasta el miercoles y de viernes al fin de semana para
sectores del interior y oeste de Puerto Ric. Se esperan tronadas
aisladas cada dia. El viento pudiera sobrepasar los 17 nudos en las
aguas locales mar afuera del Caribe el viernes. Un riesgo moderado
de corrientes marinas regresara para las playas del norte de Puerto
Rico a mediados de la semana y se extendera a traves del resto de
las costas y las islas hasta el fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se necesita la activacion de los observadores.

AMZ715-725-VIZ001-002-040915-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
443 AM AST lunes 3 de octubre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y Esta Noche

No se esperan condiciones peligrosas en estos momentos.

.DIAS DOS HASTA EL SIETE...martes a domingo

Existe un riesgo limitado de calor excesivo cada dia para las
elevaciones bajas de Santa Cruz. Existe un riesgo elevado de lluvia
excesiva el martes. Actividad de tronadas es posible el martes y
miercoles en las islas. Existe un riesgo moderado de corrientes
marinas en Santa Cruz desde el martes hasta el fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se necesita la activacion de los observadores.

In the hours before

Special weather statement, Oct 3, 1:27 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service San Juan PR
227 PM AST Mon Oct 3 2022

PRZ006-009-010-032030-
Mayaguez and Vicinity PR-Central Interior PR-Western Interior PR-
227 PM AST Mon Oct 3 2022

...Strong thunderstorms affecting the municipalities of the interior
from Jayuya westward into San Sebastian and Las Marias through 430 PM
AST...

At 226 PM AST, strong thunderstorms were centered near Utuado,
moving west at 5 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1804 6691 1808 6709 1839 6711 1836 6690
      1831 6683 1831 6666 1835 6640 1821 6637
      1811 6646 1819 6656 1814 6673 1818 6683
      1816 6686 1817 6694
TIME...MOT...LOC 1826Z 087DEG 6KT 1826 6666

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG
Special weather statement, Oct 3, 1:34 PM CDT, 1 hour 32 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
227 PM AST lunes 3 de octubre de 2022

...Tronadas fuertes afectando los municipios del interior desde
Jayuya hacia el oeste hasta San Sebastian y Las Marias hasta
las 430 PM AST...

A las 226 PM AST, tronadas fuertes estaban centralizadas cerca de
Utuado, moviendose al oeste a 5 mph.

PELIGROS...Vientos de hasta 40 mph, rayos frecuentes y lluvia fuerte.

FUENTE...Radar.

IMPACTOS...Espere danos menores a las ramas de arboles, objetos no
           asegurados que pudieran ser arrastrados por los vientos.
           Lluvias fuertes podrian causar inundaciones temporales en
           carreteras especialmente a traves de areas de pobre drenaje.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Las personas que se encuentran en el exterior deben buscar refugio
inmediatamente. Si puede escuchar un trueno, significa que se
encuentra lo suficientemente cerca como para que le azote un rayo.
Los conductores deben reducir la velocidad y estar preparados para
una posible perdida de control debido al hidroplaneo.

&&

TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...40 MPH

ERG
Local storm report, Oct 3, 2:58 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
358 PM AST MON OCT 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     DEBRIS FLOW      2 SW CAYUCO             18.28N 66.75W
10/03/2022                   UTUADO             PR   EMERGENCY MNGR

            EMERGENCY MANAGERS REPORTED A MUDSLIDE OVER
            THE INTERSECTION BETWEEN ROADS PR-603 AND
            PR-111. THIS MUDSLIDE MADE THEM CLOSE THE
            ROAD.

&&

ERG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:09 AM CDTHeat AdvisoryJSJ11 hr
Oct 3, 1:27 PM CDTSpecial Weather StatementJSJ2 hr
Oct 3, 1:37 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.